This is a medication side effect called tardive dyskinesia. Tardive dyskinesia causes jerky motions of the face, neck, arms, and legs.
On top of managing a mental health condition, experiencing these types of uncontrollable movements can affect your quality of life in many ways. The more severe these movements are, the more of an impact tardive dyskinesia can have.
Here are just a few of the possible effects tardive dyskinesia can have on your life and how to manage them.
With tardive dyskinesia, your lips might suddenly pucker, your face could crinkle into a frown, or you might stick out your tongue at a stranger. People who don’t know what’s going on might stare, whisper, and ask questions.
People who experience tardive dyskinesia say that the impact on their social life is one of the hardest parts of living with it. Embarrassment can be a big problem. Fear of unwanted attention causes some people to withdraw from friends and family, especially if symptoms are severe.
One way to manage the stigma of tardive dyskinesia is to learn everything you can about it. Then when you meet someone who asks questions, you’ll know how to answer them.
Surrounding yourself with supportive people can help alleviate some of the embarrassment. Consider opening up to family and friends about what it’s like to live with tardive dyskinesia. You might also consider joining a movement disorders support group to connect with others who understand exactly what you’re going through.
When researchers reviewed social media posts from people living with tardive dyskinesia,
If you feel angry or frustrated, reach out to someone for help. You could talk with a therapist or counselor who works with people who have chronic conditions. Or contact an organization like the National Alliance on Mental Illness or the Depression and Bipolar Support Alliance for advice.
Insecurity is another
If tardive dyskinesia has affected your self-confidence, check with your doctor to make sure you’re on the right treatment. Lean on friends and family for support. Though it can be hard to have a sense of humor about these movements, some people find that laughing at themselves helps relieve anxiety.
And if you ever have thoughts of hurting yourself, call 911 or the National Suicide Prevention Lifeline (800-273-8255) right away.
One way to relieve tardive dyskinesia symptoms is to lower the dose of your antipsychotic or neuroleptic medication. It’s important to check with your doctor before making any changes to your treatment. Before making the decision to lower the dose, you should consider your mental health, too.
While adjusting your dose may improve the movements, it could also lead to a relapse of the underlying mental health condition.
A severe relapse could lead to a hospital stay. One study found that a tardive dyskinesia diagnosis caused up to a
If you need to stay on your medication, there are other treatments you might try for tardive dyskinesia. Valbenazine (Ingrezza) and deutetrabenazine (Austedo) are two medications that change levels of dopamine in your brain to relieve the movements.
Even if the depression, bipolar disorder, or schizophrenia is well-controlled, you may find it harder to get or keep a job due to tardive dyskinesia. People who experience this side effect are less likely to be employed than those who don’t.
The stigma of tardive dyskinesia can get in the way of finding a job. Some people are too embarrassed to apply for employment. Others find that the movements make it hard to meet the requirements of their job.
Tardive dyskinesia makes work more challenging but not impossible. You might have to explain the movements to your manager and co-workers. Once they’re informed, you may be able to set up accommodations to help you do your job more easily.
If tardive dyskinesia prevents you from working, you may be able to go on disability leave until symptoms improve. You could also explore work-from-home opportunities.
When you’re living with tardive dyskinesia, it’s important to find emotional support. Talking with others about what you’re going through can help you feel less alone and improve your quality of life.
Consider opening up to friends, family, and other loved ones so that they know how to help and support you.
Look into joining a support group, whether in person or online, to connect with others who understand firsthand what life with tardive dyskinesia is like. Ask your doctor about available resources near you.
The National Organization for Tardive Dyskinesia offers opportunities to read stories from others and share your own experiences. The National Alliance on Mental Illness offers various support groups and online discussion groups. Social media groups like this one on Facebook can also connect you with others who are living with tardive dyskinesia.
The uncontrollable movements of tardive dyskinesia can have an impact on your quality of life. Help is available to alleviate the movements themselves and the effects they can have on your emotions, work, and social life.
If you feel unhappy or overwhelmed, reach out to loved ones, a support group, or a mental health professional for advice.